Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 95, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2004, 12:07 AM CDT for Allen County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2004, 12:07 AM CDT (05:07 UTC)
- Expired
- May 27, 2004, 1:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 8:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
465
WUUS53 KICT 270507
SVRICT
KSC001-270600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1206 AM CDT THU MAY 27 2004
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEN COUNTY IN SOUTHEAST KANSAS
* UNTIL 100 AM CDT.
* AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3
MILES NORTHWEST OF IOLA TO ELSMORE...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORMS WILL BE
NEAR LA HARPE AROUND 1210 AM CDT...
NEAR MORAN AROUND 1215 AM CDT...
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF PENNIES...
WINDS UP TO 60 MILES AN HOUR...
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ALLEN
COUNTY UNTIL 100 AM CDT.
LAT...LON 3801 9550 3775 9543 3774 9512 3780 9511
3802 9511
$$
/KETCHAM
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:50 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 26, 9:50 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 950 PM CDT WED MAY 26 2004 .DISCUSSION... MESOANALYSIS SHOWS WARM FRONTAL BOUNDARY JUST SOUTH OF EMP ROUGHLY ACROSS GREENWOOD AND WILSON COS. LOTS OF LOW LEVEL MOISTURE POOLING JUST SOUTH OF THE BOUNDARY WITH CAPE VALUES IN THE 3000 J/KG RANGE. LOW LEVEL SHEAR PROFILES IN AN CLOSE TO THE BOUNDARY SUPPORTIVE OF SUPERCELLS AND BRIEF TORNADOES. WW CURRENTLY OUT UNTIL 07Z IN THIS AREA, BUT STORMS HAVING TROUBLE GETTING ROOTED IN THE BOUNDARY LAYER. SO MAIN THREAT LOOKS TO BE A HAIL THREAT UNLESS STORMS CAN BECOME MORE SURFACED BASED, INCREASING THE TORNADO THREAT. WILL UPDATE THE SERN KS SECTIONS TO INCREASE TSRA POPS WITH TSRA ONGOING. WK ISENTROPIC LIFT ACROSS SERN KS DEMINISHS LATE TNGT SO WILL SEE STORMS DECREASE BY LATE TNGT. WILL HAVE THE UPDATE OUT SHORTLY. KETCHAM --------------------------------------------------------------------- 228 PM CDT WED MAY 26 2004 .PREVIOUS DISCUSSION... TNGT: MODELS APPR TO BE STRUGGLING WITH LLVL WND FIELD AND RESULTANT LLVL MSTR. SOME CONCERN FOR TSTMS TO DVLP AS FNT LIFTS N, BUT DRIER AIR ALF...INCRG CAP AND DIFFUSE SFC BNDRY MAY BE DIFFICULT TO OVERCOME. BEST SURGE ON DRYLN WL BE ACRS NWRN SXNS OF FCST AREA...WHERE MSTR IS LKLY MOST SHALLOW. WATER VAPOR/PROFILERS ALSO NOT SHOWING ANY SGFNT WAVES/SPD MAXES, WITH WK DIFFLUENCE ACRS KS. BEST BET ATTM IS TO KEEP SML POPS GOING AND SEE WHAT HAPPENS. IF MODEL SNDGS VERIFY, PRIMARY THREAT WL BE DMGG WNDS WITH DRY AIR ALF/STEEP LAPSE RATES WHERE SFC TEMPS RECOVER. FOCUS SHUD SHIFT E OF I-35 OVNGT IN AREA WHERE H85 MSTR IS PROGD TO INCR. THU-FRI NGT: THU XPCTD TO BE A DOWN DAY WITH NEXT CHC OF PCPN AFTER MIDNGT THU NGT. INCRG THICKNESSES AND MORE WRLY FLOW ALF SHUD ALLOW TEMPS TO RISE WELL INTO 80S. FOR THU NGT MODELS CONT TO SHOW WAVE SLIDING ACRS NE OK, BACKING FLOW ALF OVR BAROCLINIC ZONE. CHCS SHUD CONT INTO FRI MORNING IN SE KS. EXTENSIVE CLDS SHUD CUT INTO MAXES ACRS THE E. SAT: TRADITIONAL DRYLN SET UP NR/JUST W OF FCST AREA IS ANTICIPATED. SUSPECT MORNING CLDS WL GIVE WAY TO SCT CU BY AFTN. BOOSTED TEMPS BASED ON 1000-850 THICKNESSES...SPCLY IN THE FAR W. SUSPECT CHC OF PCPN THRU 00Z IS CLOSE TO NIL DUE TO CAP, BUT WL CONT 20 PCT AFT 21Z FOR CONSENSUS FCST. POPS INCR INTO THE EVENING AS TSTMS SHUD ERUPT ON DRYLN AND MOVE E DURG THE LT EVE. GIVEN HOLIDAY WEEKEND/OUTDOOR ACTIVITIES, WL CONT TO STRESS IMPORTANCE OF MONITORING LATER FCSTS/HWOS FOR LTST INFO. SUN-SUN NGT: ANTICIPATE CFNT/DRYLN WL BE INVOF ICT OR HUT AT 12Z SUN. FNT SHUD PROGRESS ACRS THE ERN HALF OF FCST AREA BFR 06Z WITH BEST CHC OF STG/SVR TSTM E OF I-35, WITH THREAT INCRG TWRD THE E. WHAT IS NOT CLEAR IS HOW WDSPD PCPN WL BE SAT EVE OR HOW LONG IT WL PERSIST, SO AMT OF RECOVERY ON SUN PRIOR TO FROPA IS SUSPECT. GIVEN STG CAP ON SAT, SUSPECT RECOVERY WL BE PSBL FOR SUN AFTN. MON-WED: OUTSIDE CHC OF PCPN ERY MON...BUT MOST OF THE RGN WL LKLY BE DRY SLOTTED. THERE IS AN OUTSIDE CHC OF PCPN IN FAR NERN SXNS FM MSTR WRAPPING ARND UPR LO. TEMPS RETURN TO MORE SEASONAL LVLS THIS PD...WITH GRADUAL WARMUP AS TEMPS ALF CLIMB. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 62 89 65 83 / 20 10 30 20 HUTCHINSON 60 89 65 84 / 20 10 20 20 NEWTON 61 88 65 83 / 20 10 20 20 ELDORADO 62 88 65 82 / 20 10 30 20 STROTHER FIELD 64 89 66 83 / 20 10 40 30 RUSSELL 56 88 62 85 / 20 10 10 10 GREAT BEND 57 89 63 85 / 20 10 20 20 SALINA 60 88 64 85 / 20 10 20 20 MCPHERSON 60 88 65 85 / 20 10 20 20 COFFEYVILLE 66 88 67 81 / 20 10 40 50 CHANUTE 64 87 66 80 / 20 10 30 30 IOLA 63 87 66 79 / 20 10 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 17/HOWERTON
Hazardous weather outlook, May 26, 10:10 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1010 PM CDT WED MAY 26 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 326 PM CDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHEASTERN KANSAS OVERNIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT AS THE THUNDERSTORMS WILL BE MAINLY ELEVATED. BUT IF THE STORMS BECOME MORE SURFACE BASED, DIRECTIONAL SHEAR MAY BE FAVORABLE FOR A BRIEF TORNADO MAINLY EAST OF THE KANSAS TURNPIKE. THE SEVERE THUNDERSTORM WILL DIMINISH LATE TONIGHT. AND SOUTHEAST KANSAS LATER TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING AND EARLY AFTERNOON ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS AS A QUICK MOVING STORM SYSTEM PASSES OVER THE SOUTHERN PLAINS. A STRONGER STORM SYSTEM WILL MOVE THROUGH THE AREA OVER THE WEEKEND. AT THIS POINT, THERE IS POTENTIAL FOR SIGNIFICANT SEVERE WEATHER LATE SATURDAY AFTERNOON IF THE CAP BREAKS OR MORE LIKELY SATURDAY EVENING. SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY AFTERNOON UNTIL THE FRONT EXITS THE STATE LATE SUNDAY EVENING. THOSE PLANNING OUTDOOR ACTIVITIES THIS WEEKEND, SHOULD CLOSELY MONITOR LATER OUTLOOKS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED TONIGHT, AND MAY AGAIN BE NEEDED THIS WEEKEND ACROSS CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM SEDLOCK/JAKUB/KETCHAM
In the hours before
Local storm report, May 26, 8:32 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 1 N HALE 37.24N 96.02W
05/26/2004 1.00 INCH CHAUTAUQUA KS LAW ENFORCEMENT
&&
BRWSpecial weather statement, May 26, 10:25 PM CDT, 1 hour 42 minutes before
KSZ069>072-093>096-098>100-270400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1025 PM CDT WED MAY 26 2004 ...SEVERE WEATHER WATCH UPDATE MESSAGE... TORNADO WATCH NUMBER 304 HAS BEEN CANCELLED FOR PORTIONS OF SOUTH CENTRAL KANSAS. COUNTIES NO LONGER IN THE WATCH INCLUDE: BUTLER...COWLEY...ELK...CHAUTAUQUA. THE TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM FOR THE FOLLOWING COUNTIES IN SOUTHEASTERN KANSAS: GREENWOOD...WOODSON...ALLEN...WILSON...MONTGOMERY...NEOSHO...AND LABETTE. KETCHAM
Local storm report, May 26, 11:14 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1114 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1114 PM HAIL 2 SE HAMILTON 37.96N 96.14W
05/26/2004 0.75 INCH GREENWOOD KS STORM CHASER
&&
BRWLocal storm report, May 26, 11:32 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE WICHITA KS
1132 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1114 PM HAIL 2 SE HAMILTON 37.96N 96.14W
05/26/2004 0.75 INCH GREENWOOD KS STORM CHASER
1125 PM TSTM WND GST 4 E MATFIELD GREEN 38.15N 96.50W
05/26/2004 60 MPH CHASE KS TRAINED SPOTTER
1125 PM HAIL 4 E MATFIELD GREEN 38.15N 96.50W
05/26/2004 0.88 INCH CHASE KS TRAINED SPOTTER
&&
BRWLocal storm report, May 26, 11:41 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL 3 W YATES CENTER 37.87N 95.80W
05/26/2004 1.00 INCH WOODSON KS LAW ENFORCEMENT
&&
BRWLocal storm report, May 26, 11:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1148 PM HAIL N MADISON 38.14N 96.14W
05/26/2004 0.75 INCH GREENWOOD KS TRAINED SPOTTER
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:01 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 44 min |
| May 26, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 40 min |
| May 26, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 62 min |
| May 26, 11:20 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 40 min |
| May 26, 11:31 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 44 min |
| May 27, 12:31 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 44 min |
| May 27, 12:40 AM CDT | Tornado Warning | ICT | Neosho | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.